Hail, Benton
- When
- May 20, 11:03 PM CST
- Where
- Benton County, 2 mi NNE of Bella Vista
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.457, -94.216
Severe thunderstorms developed across northeastern Oklahoma during the late evening hours of the 20th as a cold front moved into the area. These storms moved across far northwestern Arkansas, producing large hail up to golfball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Severe thunderstorms developed across northeastern Oklahoma during the late evening hours of the 20th as a cold front moved into the area. These storms moved across far northwestern Arkansas, producing large hail up to golfball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 20, 7:56 PM CST, 3 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 856 PM CDT Mon May 20 2019 .DISCUSSION... Large complex of storms continues generally along and north of I-44 at this time, with a potentially significant flash flooding threat developing as individual cells continue to train along and north of the outflow boundary as it slowly pushes south. OUN soundings from 21z and from 00z did show strengthening subsidence layer in the mid levels likely resulting from the large MCS, which has largely inhibited convection in the warm sector through the evening. A recent uptick in coverage has occurred however and given still-favorable sever weather parameters, the threat of severe storms is by no means over. Later tonight a complex of storms is still expected to form over west Texas and eventually lift northeast into eastern OK roughly y09-12z, and into western AR Tuesday morning. This line of storms will pose a damaging wind and QLCS tornado threat. Main forecast updates were to adjust POP and QPF forecast as areas of NE OK and possibly extreme NW AR could see 3-5 inch rain amounts. Lesser amounts anticipated to the south but rainfall rates should support at least a limited flooding threat and thus the Flash Flood Warning will be maintained. && .PREV DISCUSSION... /Issued 649 PM CDT Mon May 20 2019/ AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Widespread showers and thunderstorms will occur at the northeast Oklahoma sites overnight, with more isolated convection elsewhere. A squall line will then sweep through the area Tuesday morning into early afternoon. Mainly MVFR to low VFR conditions will prevail, with some lower conditions in storms. All sites will become VFR later Tuesday afternoon. LLWS will be mentioned at KFSM overnight into Tuesday morning. PREV DISCUSSION... /Issued 231 PM CDT Mon May 20 2019/ .A few strong tornadoes possible this afternoon/evening... .Significant flash flooding likely across NE OK into tonight... DISCUSSION... Warm front currently located near a Drumright, Bixby, Inola line. Elevated strong convection continues north of the front with mainly a large hail/heavy rainfall threat. Atmosphere is very unstable along and south of boundary and a few isolated supercells are still expected to develop near warm front and/or south in the warm sector. All modes of severe weather are possible, including a few strong tornadoes. In addition, very heavy rainfall expected in the stronger storms overnight with a significant flooding threat, especially north of I-44 and west of highway 75. Numerous rivers are forecast to go into flood based on the forecast rainfall amounts expected through Tuesday across the northern basins. Thunderstorms over western/central Oklahoma should become more linear with time overnight, moving into eastern Oklahoma late tonight. Very strong low level wind fields are expected and QLCS tornadoes and damaging downburst winds will remain possible. The severe threat will likely persist as convective line pushes east into far eastern Oklahoma and northwest Arkansas during the day Tuesday with additional surface heating. The main thunderstorm line is forecast to move east of northwest Arkansas by mid afternoon with the severe threat ending. Strong upper high will build over the southeast CONUS mid to late week. Short waves embedded in stronger southwest flow aloft will continue to support scattered showers and thunderstorms, with the best chance remaining over northeast Oklahoma. && .PRELIMINARY POINT TEMPS/POPS... TUL 68 81 63 88 / 100 80 10 20 FSM 68 79 62 90 / 40 90 10 20 MLC 72 83 65 86 / 60 80 10 20 BVO 65 82 58 83 / 100 80 10 20 FYV 68 72 59 84 / 50 90 10 20 BYV 66 75 61 86 / 60 90 10 10 MKO 68 79 61 88 / 60 80 10 20 MIO 68 77 61 85 / 100 80 10 20 F10 69 82 63 85 / 60 80 10 20 HHW 69 79 65 86 / 30 80 10 10 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...Flash Flood Watch through Tuesday evening for OKZ054>074. AR...Flash Flood Watch through Tuesday evening for ARZ001-002-010-011. && SHORT TERM...14
Hazardous Weather Outlook
National Weather Service Tulsa OK
1042 PM CDT Mon May 20 2019
ARZ001-002-010-011-019-020-029-OKZ049-053>076-211015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1042 PM CDT Mon May 20 2019
...SEVERE STORMS REMAIN POSSIBLE OVERNIGHT...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
TORNADO.
RISK...Elevated.
AREA...Mainly East Central Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
SEVERE THUNDERSTORM.
RISK...Significant.
AREA...Eastern Oklahoma and Western Arkansas.
ONSET...Ongoing.
AREA AT GREATEST RISK...South of I-44 and North of I-40 .
FLASH FLOOD.
RISK...Elevated.
AREA...Northeast Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
HEAVY RAIN.
RISK...Significant.
AREA...Northeast Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
Scattered severe storms will continue especially southeast of
I-44 and north of I-40. Conditions continue to support the threat
for all modes of severe weather through early Tuesday morning. A
brief lull in severe weather is possible toward the early morning
hours on Tuesday, however a line of storms is expected to re-
intensify while spreading eastward. This line of storms is likely
to move into eastern Oklahoma after 3 AM with potential for
leading edge tornadoes and locally damaging winds.
Significant flooding is likely to develop through tonight,
especially across portions of eastern Oklahoma. Flash flooding
will develop quickly due to the saturated soils, and there remains
potential for life threatening flooding across portions of
northeast Oklahoma where recent excessive rains have fallen.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Severe Thunderstorm Potential...High Wind Potential...Heavy Rain Potential.
WEDNESDAY through SUNDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
Severe weather is likely to be ongoing Tuesday morning as the
line of storms advances eastward. The risk for tornadoes and
locally damaging winds will continue. Any additional heavy
rainfall will further worsen any ongoing flooding. Flooded
roadways are likely to remain an issue for several days as waters
will be slow to recede. Thunderstorm chances continue through the
week, however an organized severe weather threat is not apparent
at this time.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
Weather warnings highlighting significant severe and flooding potential
are likely through the night. The severe weather risk will remain
present through Tuesday morning.
weather.gov/tulsa contains additional information.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1126 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM FLASH FLOOD 4 N TULSA 36.19N 95.92W
05/20/2019 TULSA OK AMATEUR RADIO
ROADWAY COMPLETELY FLOODED AT 41ST NORTH AND LEWIS AVE.
&&
JDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1130 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM FLASH FLOOD CLAREMORE 36.31N 95.62W
05/20/2019 ROGERS OK LAW ENFORCEMENT
MAJOR STREET FLOODING IN CLAREMORE. SOCIAL MEDIA REPORT
RELAYED BY MEDIA, WITH PICTURE.
&&
JDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1133 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 PM FLASH FLOOD 6 N TULSA 36.22N 95.92W
05/20/2019 TULSA OK EMERGENCY MNGR
TURLEY FD CONDUCTING WATER RESCUE AT 66TH ST NORTH AND
LEWIS AVE. MULTIPLE STREET CLOSURES IN TURLEY DUE TO HIGH
WATER.
&&
JDSSpecial Weather Statement
National Weather Service Tulsa OK
1136 PM CDT Mon May 20 2019
OKZ063-068-069-210500-
Adair OK-Cherokee OK-Delaware OK-
1136 PM CDT Mon May 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR DELAWARE...NORTHWESTERN ADAIR AND
NORTHEASTERN CHEROKEE COUNTIES UNTIL MIDNIGHT CDT...
At 1136 PM CDT, strong thunderstorms were located along a line
extending from 6 miles northeast of Chloeta to Scraper. Movement was
northeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations in or near the path include...
Jay... Grove...
West Siloam Springs... Colcord...
Kansas... Watts...
Oaks... Leach...
Chloeta... Scraper...
Twin Oaks... Dodge...
Cayuga... Lake Eucha State Park...
Zena... Natural Falls State Park...
A Tornado Watch remains in effect until 100 AM CDT for northeastern
and east central Oklahoma.
LAT...LON 3650 9462 3611 9456 3593 9508 3616 9503
3616 9501 3629 9501 3652 9496 3662 9462
TIME...MOT...LOC 0436Z 241DEG 34KT 3649 9489 3610 9485PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1145 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 PM FLASH FLOOD 3 NE ONETA 36.05N 95.67W
05/20/2019 WAGONER OK PUBLIC
MAJOR STREET FLOODING.
&&
JDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1152 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 PM FLASH FLOOD PRYOR 36.31N 95.32W
05/20/2019 MAYES OK EMERGENCY MNGR
HIGHWAY 69 AND PARK ST IN PRYOR CLOSED DUE TO FLOODING.
&&
JDSThe Springfield radar (KSGF), 113 km away, was scanning. The volume nearest the first event began at 05:04 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823804, 823805, 823807.